Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 1, 2018, 9:24 PM EDT for Clare County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2018, 9:24 PM EDT (01:24 UTC)
- Expired
- Jul 1, 2018, 10:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:32 PM EDT | TSTM WND DMG | 1 Sse Lake, MI | FEW TREES AND POWER LINES DOWN IN GARFIELD TWP. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WUUS53 KGRR 020124
SVRGRR
MIC035-020215-
/O.NEW.KGRR.SV.W.0018.180702T0124Z-180702T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
924 PM EDT SUN JUL 1 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Clare County in central Michigan...
* Until 1015 PM EDT.
* At 924 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Evart to near Barryton, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clare... Farwell... Lake...
Lake George... Temple... Leota...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 8461 4391 8461 4381 8476 4381 8509
4416 8508
TIME...MOT...LOC 0124Z 219DEG 22KT 4381 8510 4374 8505
HAIL...0.75IN
WIND...60MPH
$$
NJJ2 follow-up statements
481
WWUS53 KGRR 020145
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
945 PM EDT SUN JUL 1 2018
MIC035-020215-
/O.CON.KGRR.SV.W.0018.000000T0000Z-180702T0215Z/
Clare MI-
945 PM EDT SUN JUL 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR CLARE COUNTY...
At 944 PM EDT, severe thunderstorms were located along a line
extending from 13 miles northwest of Clare to near Farwell, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clare... Farwell... Lake George...
Leota...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 8461 4391 8461 4381 8476 4381 8498
4397 8505 4416 8495
TIME...MOT...LOC 0144Z 243DEG 33KT 4394 8499 4381 8483
HAIL...0.75IN
WIND...60MPH
$$
NJJ613
WWUS53 KGRR 020208
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1008 PM EDT SUN JUL 1 2018
MIC035-020218-
/O.EXP.KGRR.SV.W.0018.000000T0000Z-180702T0215Z/
Clare MI-
1008 PM EDT SUN JUL 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR CLARE COUNTY WILL EXPIRE AT
1015 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4416 8461 4391 8461 4381 8476 4381 8498
4397 8505 4416 8495
TIME...MOT...LOC 0208Z 270DEG 22KT 4405 8486 4392 8470
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:03 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 1, 9:03 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 903 PM EDT Sun Jul 1 2018 LATEST UPDATE... Update .SYNOPSIS... Issued at 309 PM EDT Sun Jul 1 2018 A storm system will bring showers and thunderstorms to West Michigan this evening...with strong storms possible west of US 131 early. A cooler and drier airmass will move into the region Monday...with highs in the 80s. Warmer air will return to the region Tuesday and remain through Friday. Rain chances will increase Wednesday through Friday...with a cooler airmass returning for next weekend. && .UPDATE... Issued at 902 PM EDT Sun Jul 1 2018 With the main line of showers and storms pushing on eastward...we have cleared off some of the counties and the marine zones behind it. && .SHORT TERM...(This evening through Tuesday night) Issued at 309 PM EDT Sun Jul 1 2018 Excessive Heat Warning remains in effect until 8PM EDT. Dewpoint temperatures had decreased by a few degrees this afternoon... which has kept heat index values about 5 degrees cooler than the same time yesterday. After coordinating with APX...IWX and DTX...will keep headline in place until it expires at 00Z. Visible satellite imagery indicated two areas of cumulus development today over Lower Michigan...one over the Irish Hills into the thumb...and a second from far southwest Michigan up the coast and along US 131. A few showers tried to develop over Newaygo county early this afternoon but did not last long. Another area of isolated storm development is indicated from southeast Lower Michigan into northwest Ohio. Plenty of energy available for convection with surface dewpoints 70 to 75 and temperatures 90 to 95...producing most unstable CAPE values in excess of 2000 j/kg across Lower Michigan. Meanwhile...showers and thunderstorms developed rapidly this afternoon across WI and IL closer to the stronger forcing and in band of CAPE values in excess of 3000 j/kg. Expect this to be the primary driver for shower and thunderstorm development through this evening. As stated previously...severe threat for West Michigan is limited as bulk of the storms will occur after peak heating. Still... a few strong to severe storms could develop prior to 04Z...with damaging winds the main threat. Expect any storms that move into West Michigan to continue to weaken as they move east. High pressure moves over the region Monday which will bring a slight cooldown in temperatures but a more significant drop in dewpoints. A southerly wind will resume later on Tuesday as the high moves to the east...starting the advection of warmer...higher dewpoint air back into West Michigan. .LONG TERM...(Wednesday through Sunday) Issued at 309 PM EDT Sun Jul 1 2018 Upper ridging retrogrades from NE CONUS towards the Rockies during the extended period. The 4th of July could have scattered showers but these will be fighting general subsidence of the large upper anticyclone. Showers and thunderstorms are possible Thursday night into Friday as the upper high moves west and heights fall with a cold front pushing south and finally ushering in cooler and drier weather for the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 842 PM EDT Sun Jul 1 2018 Storms will push through the TAF sites over the next couple of hours. Locally strong winds possible leading to impacts. The risk for showers will persist for a few hours after that. VFR weather looks likely for Monday as somewhat drier air moves in. && .MARINE... Issued at 309 PM EDT Sun Jul 1 2018 Small Craft Advisory/Beach Hazards statements in effect until 8 am Monday. No changes needed to those headlines. Looking ahead... tranquil weather is expected for much of the upcoming week aside from thunderstorms...with winds and waves remaining well below headline criteria. && .HYDROLOGY... Issued at 1055 AM EDT Sun Jul 1 2018 River levels are a little above normal and steady or slowly falling. This afternoon through Monday morning, showers and thunderstorms will move across the area. Areal rainfall should be around a half inch, with locally heavy downpours which may quickly produce an inch or more of rain. This may lead to isolated ponding of water in low- lying areas or on roads, and fast rises on some of the smaller creeks and streams. There will remain a small chance for a shower or thunderstorm Tuesday through Wednesday in a warm and unstable airmass. Flooding is not expected. && .CLIMATE... Issued at 309 PM EDT Sun Jul 1 2018 Only record that appears to be in jeopardy today is the record warmest low temperature at Muskegon. JULY 1 (SUNDAY) Record High Temperatures Grand Rapids: 101 (1931) Lansing: 97 (1910) Muskegon: 93 (1966) Kalamazoo: 101 (1931) Record Warmest Low Temperatures Grand Rapids: 78 (1931) Lansing: 74 (1931) Muskegon: 74 (2002) Kalamazoo: 77 (1931) && .GRR WATCHES/WARNINGS/ADVISORIES... MI...Beach Hazards Statement until 8 AM EDT Monday for MIZ037-043-050. LM...Small Craft Advisory until 8 AM EDT Monday for LMZ847>849. && UPDATE...MJS SYNOPSIS...MWS SHORT TERM...MWS LONG TERM...Ostuno AVIATION...MJS HYDROLOGY...63 CLIMATE...MWS MARINE...MWS
Hazardous weather outlook, Jul 1, 7:02 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 702 PM EDT Sun Jul 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-022000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 702 PM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Evening and Tonight Heat and humidity will continue to be hazardous through early evening to those without air conditioning. Scattered thunderstorms will move across West Michigan tonight...with some of the storms producing potentially damaging wind gusts. Lightning...small hail and brief heavy rainfall will also accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will again be possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-022000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 702 PM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This evening and Tonight Hazardous marine conditions will continue tonight as gusty south wind at 15 to 25 knots and waves of 3 to 5 feet continue. Strong to potentially severe thunderstorms will also be possible this evening across Lake Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will again be possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, Jul 1, 8:41 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 PM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 2 NW GRAND RAPIDS 42.99N 85.69W
07/01/2018 E65 MPH KENT MI PUBLIC
POWER OUTAGE ALSO REPORTED.
&&
MWSLocal storm report, Jul 1, 8:46 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
846 PM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 1 NNW SAUGATUCK 42.68N 86.22W
07/01/2018 M40 MPH LMZ845 MI MESONET
MESONET STATION XSTK, 1 NNW SAUGATUCK.
0743 PM TSTM WND GST 1 W GRAND HAVEN 43.06N 86.26W
07/01/2018 M53 MPH LMZ846 MI MESONET
MESONET STATION XGHL, 1 W GRAND HAVEN.
0720 PM TSTM WND GST SOUTH HAVEN GLERL 42.40N 86.29W
07/01/2018 M49 MPH LMZ844 MI MESONET
MESONET STATION SVNM4, SOUTH HAVEN GLERL.
0720 PM TSTM WND GST SOUTH HAVEN BUOY 42.40N 86.30W
07/01/2018 M43 MPH LMZ844 MI BUOY
BUOY STATION 45168, SOUTH HAVEN BUOY.
0707 PM TSTM WND GST 1 N SAINT JOSEPH 42.12N 86.49W
07/01/2018 M51 MPH LMZ844 MI MESONET
MESONET STATION XSTJ, 1 N SAINT JOSEPH.
0700 PM TSTM WND GST BIG SABLE POINT 44.05N 86.51W
07/01/2018 M41 MPH MASON MI MESONET
MESONET STATION BSBM4, BIG SABLE POINT.
&&
MWSSpecial weather statement, Jul 1, 8:52 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
852 PM EDT SUN JUL 1 2018
MIZ064-065-071-072-020145-
Kalamazoo MI-Allegan MI-Barry MI-Van Buren MI-
852 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 852 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hopkins to Mentha to near La Grange.
Movement was east at 20 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.
Locations impacted include...
Kalamazoo... Portage... Allegan...
Plainwell... Paw Paw... Westwood...
Wayland... Otsego... Middleville...
Vicksburg... Hartford... Galesburg...
Mattawan... Lawton... Bangor...
Decatur... Schoolcraft... Richland...
Martin... Comstock Northwest...
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.
LAT...LON 4207 8622 4224 8622 4240 8603 4275 8605
4276 8536 4244 8530 4207 8546
TIME...MOT...LOC 0052Z 259DEG 18KT 4265 8585 4236 8576 4202 8599
NJJLocal storm report, Jul 1, 8:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT SUN JUL 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 E WALHALLA 43.96N 86.09W
07/01/2018 MASON MI PUBLIC
9 INCH DIAMETER TREE DOWN. TIME ESTIMATED
FROM RADAR.
&&
MWSSpecial weather statement, Jul 1, 9:09 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
909 PM EDT SUN JUL 1 2018
MIZ039-040-020200-
Osceola MI-Clare MI-
909 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 910 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sears, or near Evart, moving northeast at 45 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.
Locations impacted include...
Evart... Marion... Farwell...
Lake... Sears... Gibos Corners...
Temple... Lake George... Leota...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Michigan.
LAT...LON 4382 8482 4381 8525 4390 8530 4416 8513
4416 8471
TIME...MOT...LOC 0109Z 230DEG 41KT 4390 8517
CASSpecial weather statement, Jul 1, 9:16 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
916 PM EDT SUN JUL 1 2018
MIZ051-052-058-059-020215-
Montcalm MI-Clinton MI-Gratiot MI-Ionia MI-
916 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 916 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Six Lakes to near Hubbardston to 5 miles
north of Woodbury. Movement was east at 30 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.
Locations impacted include...
Ionia... Alma... St. Johns...
Portland... Ithaca... Stanton...
East Lansing... Grand Ledge... St. Louis...
Lake Odessa... Breckenridge... Edmore...
Carson City... Elsie... Dewitt...
Eureka... Wheeler... Crystal...
Sumner... Ovid...
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and central Michigan.
LAT...LON 4278 8523 4307 8506 4346 8521 4347 8437
4277 8436
TIME...MOT...LOC 0116Z 271DEG 27KT 4345 8511 4306 8492 4284 8506
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:15 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 45 min |
| Jul 1, 8:22 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 38 min |
| Jul 1, 8:31 PM EDT | Special Weather Statement | GRR | Mecosta | 44 min |
| Jul 1, 8:36 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 39 min |
| Jul 1, 8:52 PM EDT | Special Weather Statement | GRR | Kalamazoo | 53 min |
| Jul 1, 9:05 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 40 min |
| Jul 1, 9:09 PM EDT | Special Weather Statement | GRR | Clare | 51 min |
| Jul 1, 9:16 PM EDT | Special Weather Statement | GRR | Clinton, Gratiot, Ionia, Montcalm | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.